Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Post cataract edema diagnoses - can't see below 'E" on eye chart...
avatar
onecat posted:
male 77..
12/12/12 (!) first cataract surgery -
On first post-op appt couldn't see large 'E' ...so sent to retina specalist -2 days later.
Had OCT/ fluorescein angiography..told all o.k.-incl. lense 'seated properly'' ....diagnosed CME.
Pt did see big E & line below + thru pin-hole test at that office & rec'd 6wk long-acting steriod shot behind eye (not into eyeball)..told to stay on post -op drops......seeing him in 6 weeks. (sorry for using layman's terms)
Today's visit to surgeon ( & 4 days after retina office) also saw big E...nothing more. (first post-op saw 'nothing') today surgeon stated hasn't seen CME occur 'immediately' after cataract extraction-usually not until weeks or months post-op.
Of course we're frightened. Appreciate any input (maybe a crystal ball ?) Thank you in advance -
Reply
 
avatar
Alan M Kozarsky, MD responded:
I am sorry that you are having problems after your cataract surgery.

Cystoid macular edema (CME) is a specific kind of swelling of the central retina (macula), the part of the retina that gives you reading and high resolution vision. This happens occasionally after otherwise perfect cataract surgery but as your doctors have told you, there is often a bigger delay between surgery and the onset of blurred vision from the macular swelling.

The treatment is exactly what your doctors have recommended; steroid eye drops (or injection) and usually a non-steroidal anti inflammatory eye drop also.

Your situation is somewhat unusual in that the onset was immediate after cataract surgery and the amount of blurriness is more than most people that have this problem. Most cases of CME have complete improvement but if you don't see obvious improvement soon I might ask the retina specialist if there is any possibility of a condition other than CME.
 
avatar
onecat replied to Alan M Kozarsky, MD's response:
Than you for your help...at 6-week ck-up with our retina specialist we will definitely ask about any other 'condition' that could cause this ...surgeon feels if no improvement by that time, specialist will then do an interoccular (sp?) steroid (if i understood that correctly) ... sounds scary tho... seeing surgeon in two weeks (prior to specalist ck-up) .
Course patient is now sorry he even had the surgery done - had cataract but could 'see' with it (but was at point where no further 'correction' for eyeglasses was available)
..now Pt feels he made a mistake having a 'prophylactic/elective' procedure done.
I have no reply for that ! again, thank you for your expertice and time -So very much appreciated .
 
avatar
onecat replied to Alan M Kozarsky, MD's response:
hello - patient now concerned about number of drops daily as instructed by the surgeon for Accuvail drops 0.45% ...patient just read package-insert which stated 1 drop 2x day for 2 weeks post-op.
He's on 1 drop 3x day - and it will be longer than 2 weeks administration until he sees surgeon on Jan 4th.....
he was put on ''brand'' /non-preservative.
he is now 'weaning' off the Zymad;
but staying on Predilisone 5x day.
Thank you again for your advices.


Featuring Experts

Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

Helpful Tips

Eyes laser surgery. I need your opinion.
I'm 55 years old, need reading glasses 1.75 to see well from near. From far I'm 20/20 . No problem. Do I really need surgery? What are the ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.